Alert archive / Indiana / Gale Warnings in 2022

Gale Warning 4, NWS Northern Indiana

February 16, 2022

NWS Northern Indiana issued this gale warning at Feb 16, 2022, 2:50 PM EST. It took effect at Feb 17, 2022, 9:00 AM EST. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 16, 2022, 2:50 PM EST (19:50 UTC)
In effect from
Feb 17, 2022, 9:00 AM EST
Expired
Feb 17, 2022, 10:00 PM EST
In force
13 hr
Issued by
NWS Northern Indiana

The text

As transmitted.

714 
WHUS73 KIWX 161950
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
250 PM EST Wed Feb 16 2022

LMZ043-046-170400-
/O.CON.KIWX.GL.W.0003.000000T0000Z-220217T0000Z/
/O.NEW.KIWX.SC.Y.0017.220217T0000Z-220217T1400Z/
/O.UPG.KIWX.GL.A.0002.220217T1400Z-220218T0300Z/
/O.NEW.KIWX.GL.W.0004.220217T1400Z-220218T0300Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
250 PM EST Wed Feb 16 2022

...GALE WARNING REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING...
...SMALL CRAFT ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 9 AM
EST THURSDAY...
...GALE WARNING IN EFFECT FROM 9 AM TO 10 PM EST THURSDAY...

* WHAT...For the first Gale Warning this evening, south winds 20
  to 25 kt with gusts up to 35 kt expected. For the Small Craft
  Advisory tonight, southwest winds around 20 kts shifting
  northwest 10 to 20 kt with gusts up to 30 kt expected. For the 
  second Gale Warning Thursday, north winds around 20 to 30 kt 
  with gusts up to 40 kt. Waves will build to around 6 to 10 feet,
  occasionally to 13 feet.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...For the Gale Warning, from 9 AM to 10 PM EST Thursday. 
  For the Gale Warning, until 7 PM EST this evening. For the 
  Small Craft Advisory, from 7 PM this evening to 9 AM EST 
  Thursday.

* IMPACTS...Strong winds will cause hazardous waves which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
5 follow-up statements
307 
WHUS73 KIWX 170347
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1047 PM EST Wed Feb 16 2022

LMZ043-046-171200-
/O.CON.KIWX.SC.Y.0017.000000T0000Z-220217T1400Z/
/O.CON.KIWX.GL.W.0004.220217T1400Z-220218T0300Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1047 PM EST Wed Feb 16 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST
THURSDAY...
...GALE WARNING REMAINS IN EFFECT FROM 9 AM TO 10 PM EST
THURSDAY...

* WHAT...For the Gale Warning, north winds 20 to 25 kt with gusts
  up to 35 kt expected. For the Small Craft Advisory, north winds
  10 to 20 kt with gusts up to 30 kt. Waves will build to around 6
  to 10 feet, occasionally to 13 feet.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...For the Gale Warning, from 9 AM to 10 PM EST Thursday. 
  For the Small Craft Advisory, until 9 AM EST Thursday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
479 
WHUS73 KIWX 170931
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
431 AM EST Thu Feb 17 2022

LMZ043-046-171745-
/O.CON.KIWX.SC.Y.0017.000000T0000Z-220217T1400Z/
/O.CON.KIWX.GL.W.0004.220217T1400Z-220218T0300Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
431 AM EST Thu Feb 17 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST THIS
MORNING...
...GALE WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 10 PM
EST THIS EVENING...

* WHAT...For the Small Craft Advisory, north wind 15 to 20 knots
  with gusts up to 30 knots this morning. For the Gale Warning,
  north winds to 30 knots with gusts up to 35 knot gales later
  today through early tonight. 

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...For the Small Craft Advisory, until 9 AM EST this 
  morning. For the Gale Warning, from 9 AM this morning to 10 PM 
  EST this evening. 

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
331 
WHUS73 KIWX 171518
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1018 AM EST Thu Feb 17 2022

LMZ043-046-172330-
/O.CON.KIWX.GL.W.0004.000000T0000Z-220218T0300Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1018 AM EST Thu Feb 17 2022

...GALE WARNING REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING...

* WHAT...North winds 20 to 25 knots with gusts up to 35 knot
  gales. Waves 6 to 10 feet in ice free areas.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...Until 10 PM EST this evening.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
276 
WHUS73 KIWX 172021
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
321 PM EST Thu Feb 17 2022

LMZ043-046-180300-
/O.CON.KIWX.GL.W.0004.000000T0000Z-220218T0300Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
321 PM EST Thu Feb 17 2022

...GALE WARNING REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING...

* WHAT...North winds 20 to 25 knots with gusts up to 35 knot 
  gales. Waves 6 to 10 feet in ice free areas.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...Until 10 PM EST this evening.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
981 
WHUS73 KIWX 180300
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1000 PM EST Thu Feb 17 2022

LMZ043-046-181100-
/O.EXP.KIWX.GL.W.0004.000000T0000Z-220218T0300Z/
/O.NEW.KIWX.SC.Y.0018.220218T0300Z-220218T2000Z/
/O.NEW.KIWX.GL.W.0005.220218T2000Z-220219T1200Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1000 PM EST Thu Feb 17 2022

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 PM EST FRIDAY...
...GALE WARNING IN EFFECT FROM 3 PM FRIDAY TO 7 AM EST SATURDAY...

* WHAT...For the Small Craft Advisory, northwest winds 10 to 20 kt
  with gusts up to 30 kt and waves 6 to 9 ft expected. For the
  Gale Warning, west winds 20 to 30 kt with gusts up to 35 kt and
  waves 6 to 11 ft expected.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...For the Gale Warning, from 3 PM Friday to 7 AM EST 
  Saturday. For the Small Craft Advisory, until 3 PM EST Friday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this gale warning went out at Feb 16, 2:47 PM EST, 3 minutes earlier.

Area forecast discussion, Feb 16, 2:47 PM EST, 3 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
247 PM EST Wed Feb 16 2022

.SYNOPSIS...
Issued at 247 PM EST Wed Feb 16 2022

Mild and windy weather this evening will give way to outspread rain,
some heavy overnight. Cold air wrapping into the area Thursday will
allow for a change over to a period of sleet and freezing rain and
then heavy snow for a time from west to east from around daybreak
northwest to late afternoon southeast. Heavy snow continues Thursday
evening before diminishing toward midnight.

&&

.SHORT TERM...(Tonight through Thursday night)
Issued at 247 PM EST Wed Feb 16 2022

...Major winter storm imminent...

Clash of the seasons upon us as unseasonable warmth today gives way
to unseasonable cold tomorrow. Strong srn stream sw over the Mexico
Baha will eject east into the srn high plains by late tonight and
then quickly lift out newd through the wrn OH valley Thu as sfc
cyclone rolls up along the OH river. Both a classic track for heavy
snow across the cwa. 12Z models similar in scope with congruent
00Z/06Z cycle with most notable trend a consolidation of sfc low
track. Primary concerns are potential snowfall amounts within
deformation zone Thu aftn/eve and inherent mixed precip US24
south/east within intense warm nose aloft.

Leading polar front trailing swwd from nrn stream wave wrapping ewd
through James Bay will spurn a robust frontal rain band toward
midnight nw and which follows east and south through daybreak Thu.
Widespread 1 1o 1.5 inch rain amounts look likely with this before
weakening mid morning. Thereafter attention turns to incoming winter
storm.

Strong model consensus was finally achieved in 00Z guidance and 12Z
iteration adds to growing confidence of a hard hitting, significant
snow dump nw half. Srn sfc low track and bit slower newd ejection
allows cold air to deepen sufficiently Thu morning to support both a
rapid change over and longer duration of expect heavy snow. However
still looking at a some duration of icing in this transition. Areas
from FWA south and east remain most vexing with intense warm nose
aloft indicating period of freezing rain followed by period of sleet
before change over to brief snow which greatly limits amounts there
thus demarcation line between little to alot of snow is quite tight.
Heaviest snowfall looks to fall just left of nrn reach of dry slot
edge where trowal wraps wwd into a very intense looking deformation
zone. 6 g/kg mixing ratios seen in 295-300k isentropic sfcs point
to potential for isolated 1 foot amounts generally either side of a
RZL, ASW, JYM line with peak snowfall rates aoa 2"/hr for a time Thu
aft/eve. This also coincides with strong cold advection timed with
deepening sfc cyclone and this will likely promote considerable
blowing snow as well. Snow tapers/ends w-e quickly late evening.
With a bit slower liftout, will extend through 05Z.

Brief lake effect follows late Thu night as low level thermal trough
blossoms within intense low level cold advection. Some lake
enhancement possible within lingering/trailing mid level moisture
plume but banding looks transient w-e across Berrien/Laporte and
will limit additional snow to perhaps 2-3". Otherwise quite chilly
through Sat with following nrn stream clipper diving through the nrn
lakes early Sat which again may yield some inconsequential flurries
or light snow late Fri night/early Sat mainly north of US30.

&&

.LONG TERM...(Thursday through Tuesday)
Issued at 247 PM EST Wed Feb 16 2022

A flood of zonal flow aloft develops across the ern US as renewed
deep troughing develops across the wrn US mid week. Quickly building
thermal ridge will lead to strong temp moderation through Tue with
some rain likely late Mon into early Tue.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 1217 PM EST Wed Feb 16 2022

Strong southwest flow continues with gusts 25 to 35 kts in advance
of a potent low pressure system. LLWS will persist well into this
evening before shifting east as sfc frontal zone drops into nrn IN.
Moisture advection tonight will ignite into widespread rain into low
level frontal zone by late evening and continue through daybreak.
Rapidly deepening cold wedge invof KSBN may result in some freezing
rain for a few hours from 12-15Z before changing over to all snow.
KFWA will hold in warm air for all liquid through the next 24 hours.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Flood Watch from 7 PM EST /6 PM CST/ this evening through
     Thursday evening for INZ004>009-012>018-020-022>027-032>034.

     Winter Weather Advisory from 4 PM Thursday to midnight EST
     Thursday night for INZ026-027.

     Winter Weather Advisory from 2 PM Thursday to midnight EST
     Thursday night for INZ009-017-018-022>025.

     Wind Advisory until 7 PM EST /6 PM CST/ this evening for
     INZ003>009-012>018-020-022>027-032>034.

     Winter Storm Warning from noon Thursday to midnight EST Thursday
     night for INZ007-008-013-015-016-020.

     Winter Storm Warning from 8 AM EST /7 AM CST/ Thursday to
     midnight EST /11 PM CST/ Thursday night for INZ003>006-012-
     014.

MI...Flood Watch from 7 PM EST this evening through Thursday evening
     for MIZ078>081.

     Wind Advisory until 7 PM EST this evening for MIZ077>081.

     Winter Storm Warning from noon Thursday to midnight EST Thursday
     night for MIZ080-081.

     Winter Storm Warning from 8 AM Thursday to midnight EST Thursday
     night for MIZ077>079.

OH...Flood Watch from 7 PM EST this evening through Thursday evening
     for OHZ001-002-004-005-015-016-024-025.

     Winter Weather Advisory from 4 PM Thursday to midnight EST
     Thursday night for OHZ016-024-025.

     Wind Advisory until 5 AM EST Thursday for OHZ005-016-024-025.

     Winter Weather Advisory from 2 PM Thursday to midnight EST
     Thursday night for OHZ001-002-004-005-015.

     Wind Advisory until 7 PM EST this evening for OHZ001-002-004-015.

LM...Small Craft Advisory from 7 PM this evening to 9 AM EST Thursday
     for LMZ043-046.

     Gale Warning until 7 PM EST this evening for LMZ043-046.

     Gale Warning from 9 AM to 10 PM EST Thursday for LMZ043-046.

&&

SYNOPSIS...T
SHORT TERM...T
LONG TERM...T
AVIATION...Cobb

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Feb 16, 4:08 AM EST, 10 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
408 AM EST Wed Feb 16 2022

INZ009-017-018-020-022>027-032>034-OHZ001-002-004-005-015-016-024-
025-170915-
De Kalb-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-Wells-
Adams-Grant-Blackford-Jay-Williams-Fulton OH-Defiance-Henry-Paulding-
Putnam-Van Wert-Allen OH-
408 AM EST Wed Feb 16 2022

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM EST THIS
EVENING...
...FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH THURSDAY
EVENING...

This Hazardous Weather Outlook is for northern Indiana and
northwest Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

The timing of the arrival of the cold air is still uncertain, but
some snow and ice accumulations are possible across the area late
Thursday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ004>006-012-014-MIZ078-079-170915-
St. Joseph IN-Elkhart-Lagrange-Starke-Marshall-Cass MI-St. Joseph MI-
408 AM EST Wed Feb 16 2022 /308 AM CST Wed Feb 16 2022/

...WIND ADVISORY IN EFFECT FROM 10 AM EST /9 AM CST/ THIS MORNING TO
7 PM EST /6 PM CST/ THIS EVENING...
...FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH THURSDAY
EVENING...
...WINTER STORM WATCH IN EFFECT FROM THURSDAY MORNING THROUGH
THURSDAY EVENING...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Winter Storm Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ007-008-013-015-016-MIZ080-081-170915-
Steuben-Noble-Pulaski-Fulton IN-Kosciusko-Branch-Hillsdale-
408 AM EST Wed Feb 16 2022

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM EST THIS
EVENING...
...FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH THURSDAY
EVENING...
...WINTER STORM WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH
THURSDAY EVENING...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Winter Storm Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ003-MIZ077-170915-
La Porte-Berrien-
408 AM EST Wed Feb 16 2022 /308 AM CST Wed Feb 16 2022/

...WIND ADVISORY IN EFFECT FROM 10 AM EST /9 AM CST/ THIS MORNING TO
7 PM EST /6 PM CST/ THIS EVENING...
...WINTER STORM WATCH IN EFFECT FROM THURSDAY MORNING THROUGH
THURSDAY EVENING...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Watch.

A warming trend from Tuesday into Thursday combined with rainfall
Wednesday into Thursday may allow for rises on area rivers and
increased standing water on roadways. River flooding will be
possible late this week into next weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-170915-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
408 AM EST Wed Feb 16 2022

...GALE WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...
...GALE WATCH IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY
EVENING...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

Gale Warning.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 16, 3:28 AM ESTGale WatchIWX11 hr
Feb 16, 3:41 AM ESTWind AdvisoryIWXAdams, Allen, Blackford, Cass, DeKalb, Elkhart and 15 more17 hr
Feb 16, 10:35 AM ESTRiver Flood WarningIWXWells5 days
Feb 16, 10:39 AM ESTRiver Flood WarningIWXCass, Kosciusko, Miami, Wabash, Whitley4 days
Feb 16, 10:39 AM ESTRiver Flood WarningIWXJay3 days
Feb 16, 2:50 PM ESTSmall Craft AdvisoryIWX18 hr
Feb 16, 2:56 PM ESTWinter Storm WarningIWXCass, DeKalb, Elkhart, Fulton, LaGrange, Marshall and 7 more33 hr
Feb 16, 2:56 PM ESTWinter Weather AdvisoryIWXAdams, Allen, Blackford, Cass, DeKalb, Grant and 6 more33 hr
Feb 16, 3:58 PM ESTLakeshore Flood AdvisoryIWX39 hr
Feb 16, 10:39 AM ESTRiver Flood WarningIWXDefiance, Fulton, Williams21 days

Nearby

Gale Warnings in Indiana, 2022Every gale warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.